Recovery.org - Powered by American Addiction Centers

What is a Drug or Alcohol Overdose?

The results of substance use and misuse are often unpredictable. Misusing drugs or alcohol can have serious consequences like adverse health effects, the development of an addiction, or even an overdose that could be fatal.1

Certain substances like opioids are particularly dangerous because they can affect a person’s heart rate and breathing to the point that a person may not survive without medical assistance.2 From May 2020 to April 2021, the Centers for Disease Control and Prevention estimated the number of drug overdose deaths in the U.S. was over 100,000 in just a 12-month period. This is the first time the U.S. has seen this rate of overdose and 64% were thought to involve synthetic opioids.8

If you or a loved one believe you are experiencing an overdose, seek immediate medical attention by calling 9-1-1. 

If you or a loved one are struggling with addiction and are concerned about the potential for an overdose, continue reading to learn about what an overdose is, symptoms of an overdose, treatment for addiction, and resources to get help for an overdose.

What is an Overdose?

An overdose occurs when someone consumes more of a substance than is recommended or considered safe.5 Many different legal and illicit substances can lead to an overdose, with varying effects. Combining substances may increase the potential risk for serious health effects or an overdose.6, 11, 15

Drug or alcohol overdoses can be accidental or intentional. Accidental overdoses mean a person unintentionally consumed the substance in excess. Intentional overdoses occur when a person takes more than the recommended dose on purpose or purposely combines substances.4

Overdoses can range from mild to severe, and overdose symptoms can vary depending on the substances taken. Even if you or a loved one seem to be having mild symptoms of overdose, it’s important to seek immediate medical attention to prevent potentially harmful consequences.

Causes of a Drug or Alcohol Overdose

A person can overdose on drugs or alcohol for a number of reasons. Some of the most common causes of an overdose include:15, 16

  • Accidental ingestion, particularly by children.
  • Taking more than intended.
  • Using more than prescribed or using another person’s medication.
  • Intentional ingestion.
  • Combining different substances.
  • Detoxing then taking the same amount as before (a pre-tolerance dose).
  • Using a substance that you didn’t know was combined with illicit substances.

Risk Factors for a Drug or Alcohol Overdose

While there are several reasons why an individual may overdose on drugs or alcohol, certain factors elevate the risk of an overdose. Some of these risk factors include:11, 15, 16, 17

  • Improper use of dosage instructions.
  • Improperly stored or sealed medications (easier for children to find/use).
  • Mixing different drugs and/or alcohol.
  • Consuming a large amount of a substance very quickly.
  • Binge drinking.
  • History of dependence on the drug.
  • Low tolerance of the drug.
  • A history of drug or alcohol overdose/s.
  • Co-occurring mental and/or physical health conditions.
  • Recently spent time in an addiction treatment program.

Overdose Symptoms

Overdose symptoms will vary from substance to substance, but many overdose cases share common warning signs. It’s important to know the signs and symptoms of a drug or alcohol overdose so that you can recognize if you or a loved one are experiencing one.

If you or someone you know is experiencing any signs of an overdose, call 9-1-1 immediately.

Below are symptoms that may indicate a person is experiencing an overdose:11, 16

  • The face becomes pale and/or body feels clammy.
  • The body becomes limp.
  • Blue-colored skin and lips.
  • Vomiting.
  • Extreme drowsiness and/or loss of consciousness.
  • Inability to speak or wake up.
  • Breathing problems.
  • Coma.
  • Nausea.
  • Tiny or large pupils, or unreactive to light stimuli.
  • Extreme sweating.
  • Profound confusion.
  • Chest pain.
  • Stomach pain.
  • Tremors.
  • Weak pulse.
  • Seizure.

What to Do During an Overdose

If you are concerned that someone you know has overdosed on drugs or alcohol, call 9-1-1 immediately. After calling emergency services, you can move forward with the following until help arrives:16, 18

  • Check the person’s breathing and begin CPR, which is best done by a person who is certified.
  • Carefully move the person into the recovery position (on the person’s side) if he or she is breathing but unconscious to prevent choking.
  • Do not leave a person alone.
  • In cases of potential opioid overdose, if naloxone is readily available, it may be administered according to packaging instructions. Naloxone is an FDA-approved medication used to reverse the effects of an opioid overdose.

How is an Overdose Treated?

When someone overdoses on a drug, alcohol, or a combination of both, emergency services personnel will examine the individual and check the person’s pulse, airway, and breathing. If needed, airway support and assisted ventilation will be provided.

After the arrival of emergency services, they may do:

  • Chest X-rays.
  • Computed tomography scan (CT scan).
  • Electrocardiogram.
  • Blood and urine tests (toxicology screening).

What Effects Does an Overdose Have on the Body?

A drug overdose, whether intentional or not, can be life-threatening. If it isn’t fatal, it can still cause long-term medical complications, particularly a non-fatal opioid overdose. Some possible complications include:10, 11

  • Pneumonia.
  • Pulmonary edema.
  • Breakdown of muscle tissue
  • Possible liver damage from alcohol, acetaminophen, or a combination of both.
  • Compromised cardiovascular health following a heart attack.
  • Brain injury as a result of hypoxia (inadequate oxygen levels).
  • Increased risk of future suicide attempts or overdoses.
  • Emotional consequences following the trauma of a survived overdose.

Addiction Treatment After an Overdose

If you or someone you know is experiencing an overdose, call 9-1-1 immediately. Do not contact an addiction treatment facility if you are experiencing an overdose and you or your loved one need immediate medical attention.

Once you or your loved one has received medical attention for a drug or alcohol overdose, addiction treatment is an important next step to establish a foundation for continued sobriety and recovery. You may also consider treatment that addresses co-occurring mental health disorders, which may be influencing substance use.

Treatment is most effective when it is tailored to a person’s specific needs. When considering treatment for drug or alcohol addiction, consider the following types of treatment:

  • Inpatient treatment: You live at the recovery facility for the duration of your treatment, which can range from 30 days to 90 days, or longer depending on your level of care. Inpatient treatment is a good option for those who want to stay away from environmental triggers like people or places where you used substances.
  • Outpatient treatment: For those who need to attend to home, school, or work responsibilities, outpatient treatment allows you to live at home during a recovery program and visit the facility for a certain number of hours per week. The time needed at the facility will depend on how treatment professionals assess your level of care and any unique needs you have.
  • 12-Step programs: 12-Step programs such as Alcoholics Anonymous (AA) and Narcotics Anonymous (NA) are free to join and provide individuals with a supportive and encouraging environment as they move through recovery.
  • Group counseling: Certified mental health professionals lead group counseling sessions focused on communication skills and coping strategies.
  • Individual therapy: During behavioral therapy, you’ll work one-on-one with a therapist to uncover underlying issues that may be reinforcing your addiction and help you develop healthy coping skills.
  • Co-occurring disorders: Those suffering from co-occurring mental health disorders are said to have a dual diagnosis, and may benefit from a treatment center that specializes in treating concurrent disorders.

If your overdose was intentional, mental health services may be an important part of your recovery. Talk with your doctor and treatment professionals to make sure you receive appropriate care to address mental health conditions.

How to Prevent an Overdose

Accidental overdoses can happen for several reasons. These may include a child finding medication, a person accidentally taking the wrong medication or dose, or mixing drugs and alcohol. To prevent accidental overdose on alcohol or drugs:

  • Keep medications in a secure location.
  • Follow your physician’s instructions carefully and pay attention to dosage.
  • Avoid combining prescriptions with other drugs and/or alcohol.
  • Ask your doctor about dosage and frequency.
  • Stay informed about the potential dangers of substance misuse, particularly for prescription drugs like opioids, which have a high potential for misuse.

Common Overdose Drugs

The potential for overdose varies from substance to substance. The following substances may have a higher potential for overdose when misused:

If you or a loved one are struggling with addiction and want to get treatment, American Addiction Centers offers high-quality, evidence-based treatment at our nationwide facilities. Contact one of our caring admissions navigators at to learn more about treatment options and to check your insurance at an AAC facility so you can begin recovery today. We are available 24/7 and every call is completely confidential.